Author(s): Dellanna F, Winkler RE, Bozkurt F, Schettler V, Graf S,
Abstract Share this page
Abstract AIMS: To analyse the impact of dosing decisions for continuous erythropoietin receptor activator (C.E.R.A.), a continuous erythropoietin receptor activator. METHODS: This was a prospective, multicentre, single-arm study in haemodialysis patients receiving epoetin alfa/beta or darbepoetin alfa. After a 2-month screening phase, patients were converted to monthly C.E.R.A. using pre-filled syringes during a 5-month titration phase and a 2-month evaluation phase. RESULTS: Four hundred and twenty-four eligible patients were converted to C.E.R.A. Mean Hb were 11.7 ± 0.7, 11.7 ± 0.8 and 11.5 ± 0.8 g/dl during screening, titration and evaluation, respectively. C.E.R.A. starting dose was 125 μg (n = 311) or 200 μg (n = 106), with corresponding final doses of 129 ± 61 μg and 203 ± 58 μg. The mean number of C.E.R.A. dose decreases and increases were 0.9 ± 1.0 and 1.1 ± 1.0 per patient, respectively. Hb rarely exceeded 12.5 g/dl after a C.E.R.A. dose increase (< 8\%) and remained ≥ 11 g/dl after a dose reduction on approximately three-quarters of occasions. Among the 53 occasions where Hb decreased ≥ 2 g/dl between two consecutive visits, the previous dose had been withheld (n = 9), concomitant blood loss, coagulopathy or infection was present (n = 13), or iron parameters were low (n = 17). There were 104 adverse events/month during screening, and 45/month during the titration/evaluation phases. Serious adverse events occurred in 18.0 and 21.0 patients/month during the screening and titration/evaluation phases, respectively. CONCLUSION: Switching haemodialysis patients from shorter-acting ESA to once-monthly C.E.R.A. using pre-filled syringes is straightforward, and Hb levels remain stable. Starting dose recommendations and dose changes correlated well with the clinical setting. Collateral factors such as infection or aggravating concomitant medical conditions should be taken into account. © 2010 Blackwell Publishing Ltd.
This article was published in Int J Clin Pract
and referenced in Journal of Pharmacovigilance